Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 367, NWS Rapid City, SD

August 23, 20184 counties in South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 23, 2018, 5:29 PM MDT for 4 counties in South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2018, 5:29 PM MDT (23:29 UTC)
Expired
Aug 23, 2018, 5:58 PM MDT
In force
29 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Haakon County, SD, Meade County, SD, Pennington County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:12 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 23, 3:12 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
312 PM MDT Thu Aug 23 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 312 PM MDT Thu Aug 23 2018

Current surface analysis shows weak low pressure over central SD,
with surface trough stretching southward into central NE. Upper
level analysis shows low pressure over southeast MT, with trough
extending into western portions of the Northern Plains. KUDX
radar shows isolated to scattered showers and thunderstorms across
northeast WY into far western SD. Temps are in the 70s and 80s,
warmest toward central SD. West to northwest winds are breezy in
some areas on the plains.

The risk for a severe storm or two will continue through the rest
of the afternoon and possibly into the early evening over a good
portion of western into central SD as storms move eastward. The
best instability will be northeast of the Black Hills over the
next few hours, especially toward north central SD. Activity will
gradually taper off from west to east through the evening, with
drier air advecting into the area overnight. Lows will generally
be in the 50s.

Shortwave ridging will bring mostly dry weather Friday into
Saturday. A weak disturbance passing over the ridge late Friday
night could bring a shower to far northwest SD, but will likely stay
north of the forecast area so will keep dry for now. A weak cold
front will move through the area on Saturday, with a few showers and
storms possible in the afternoon and evening, mainly to the east of
the Black HIlls. There could be a few more showers and storms on
Sunday, especially across northwest SD. Temperatures will generally
be near average over the weekend.

An upper trough and cold front will move east across the Rockies
Monday and through the Northern Plains Monday night and Tuesday.
Looks like there will be a fairly widespread chance for showers and
thunderstorms. Zonal flow for mid to late week looks to bring mostly
dry weather and seasonably warm temperatures. However, would not
rule out a weak disturbance bringing isolated storms sometime later
in the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1102 AM MDT Thu Aug 23 2018

An upper disturbance and a surface front will bring a few showers
and thunderstorms to the area through the period, but especially
this afternoon and early evening. Any storm may produce local
MVFR conditions. Isolated strong to severe thunderstorms are
possible over western and central SD this afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 23, 8:48 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
848 AM MDT Thu Aug 23 2018

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
848 AM MDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected
today. Organized severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy winds and minimum relative humidity values as low as 15
percent will increase the fire danger Sunday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight, but
especially this afternoon. There is a risk of severe
thunderstorms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 23, 4:48 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             8 S WALL                43.88N 102.24W
08/23/2018  M1.00 INCH       PENNINGTON         SD   STORM CHASER

&&

ARK
Local storm report, Aug 23, 4:58 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 ENE DOWNTOWN RAPID CI 44.08N 103.20W
08/23/2018  E1.50 INCH       PENNINGTON         SD   SOCIAL MEDIA

&&

CORRECTED EVENT TIME

BUNKERS
Local storm report, Aug 23, 5:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     INTERIOR                43.73N 101.98W
08/23/2018  E60 MPH          JACKSON            SD   TRAINED SPOTTER

&&

ARK
Local storm report, Aug 23, 5:24 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.09N 103.28W
08/23/2018  E1.25 INCH       PENNINGTON         SD   PUBLIC

            HAIL FELL FROM 315 TO 318 PM MDT.

&&

BUNKERS
Special weather statement, Aug 23, 5:25 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
525 PM MDT THU AUG 23 2018

SDZ031-032-073-240015-
Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD-
525 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...EAST
CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM
MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of White Owl, or 40 miles south of Faith, moving east
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Haakon...east central Meade and northeastern Pennington Counties.

LAT...LON 4438 10238 4453 10236 4453 10200 4451 10200
      4453 10199 4453 10174 4429 10179
TIME...MOT...LOC 2325Z 275DEG 29KT 4447 10230

Sherburn
Local storm report, Aug 23, 5:26 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/23/2018  M72 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

XX

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:16 PM MDTSpecial Weather StatementUNRLawrence29 min
Aug 23, 2:44 PM MDTSpecial Weather StatementUNRPennington46 min
Aug 23, 2:59 PM MDTSpecial Weather StatementUNRPennington46 min
Aug 23, 3:14 PM MDTSpecial Weather StatementUNRButte31 min
Aug 23, 3:21 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington54 min
Aug 23, 3:32 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade58 min
Aug 23, 3:38 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington37 min
Aug 23, 4:07 PM MDTSevere Thunderstorm WarningUNRJackson, Oglala Lakota, Pennington53 min
Aug 23, 4:16 PM MDTSpecial Weather StatementUNRHaakon29 min
Aug 23, 4:22 PM MDTSevere Thunderstorm WarningUNRMeade68 min
Aug 23, 4:30 PM MDTSpecial Weather StatementUNRHarding45 min
Aug 23, 4:33 PM MDTSevere Thunderstorm WarningUNRJackson, Pennington27 min
Aug 23, 4:41 PM MDTSpecial Weather StatementUNRButte34 min
Aug 23, 4:47 PM MDTSpecial Weather StatementUNRJackson43 min
Aug 23, 4:55 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette50 min
Aug 23, 4:59 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington46 min
Aug 23, 5:12 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette33 min
Aug 23, 5:25 PM MDTSpecial Weather StatementUNRHaakon50 min
Aug 23, 5:35 PM MDTSevere Thunderstorm WarningUNRMellette55 min
Aug 23, 5:40 PM MDTSpecial Weather StatementUNRPerkins50 min
Aug 23, 5:44 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette31 min
Aug 23, 2:00 PM MDTSpecial Weather StatementUNRWeston30 min
Aug 23, 2:32 PM MDTSpecial Weather StatementUNRWeston43 min
Aug 23, 4:20 PM MDTSpecial Weather StatementUNRCampbell25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.